Patient Education Blog

Posts Tagged ‘Bleeding’

Being on Blood Thinners: How Do I Know I am Bleeding?

| Bleeding | Comments Off on Being on Blood Thinners: How Do I Know I am Bleeding?

Emily Hawes, UNC School of Pharmacy, writes… 

Patients on blood thinners are at increased risk for bleeding.  This can be easy to recognize external bleeding (bruising, bleeding from a cut, nosebleeds, etc.) or more occult internal bleeding.  Patients need to know how to recognize abnormal bleeding.  If any of the below signs of abnormal bleeding occur patients need to respond immediately and contact their physician, to avoid a delay in diagnosis.

These are the signs and symptoms patients should look out for: Read the rest of this entry »

Pradaxa – What Your Physician/Hospital Wants to Know

| Blood thinners (anticoagulants), Pradaxa - dabigatran | 4 Comments »

If you are considering to start therapy with the new oral “blood thinner” Pradaxa®, there are a few safety nets that your local hospital and physician may want to establish to make therapy as safe as possible for you. Issues to be addressed are (a) dosing, (b) management of major bleeding, (c) interruption of therapy for surgery, dental procedures, or other procedures, d) what to do if you missed a dose, and (e) what to do if the pill box has been left open for too long.

These issues are probably best addressed by the establishment of a treatment algorithm/guide/help for the whole hospital or physician practice.  As an example, attachedthat we developed for our institution, the University of North Carolina (UNC) Health Care System. Your physicians and pharmacists are free to (a) take the document and modify it to fit their institution/practice or (b) use it as a clinical reference for management issues.

Support Forum:  Questions or comments about Pradaxa and its use? Go to the online Clot Connect Support Forum, category “Anticoagulant Use (Blood Thinners)”.

For Health Care Professionals:  This same post, written for health care professionals, is posted here.

Disclosure: I have no financial conflict of interest relevant to this educational post.

Last updated: May 1st, 2012

Disclaimer:

ClotConnect.org, its contributors, authors, advisors, members and affiliate organizations do not assume any liability for the content of the website, blog and educational materials. Medical information changes rapidly. While information is believed to be correct, no representation is made and no responsibility is assumed for the accuracy of information contained on or available through this web site and blog. Information is subject to change without notice. 

Pradaxa – Management of Major Bleeding

| Bleeding, Blood thinners (anticoagulants), Pradaxa - dabigatran | 3 Comments »

Major and life-threatening bleeding is expected to occur in some patients treated with Pradaxa® (=Dabigatran). The question will then urgently arise how to best treat such catastrophic bleeding.  As there have been no data published on this topic in the peer-reviewed medical literature, we don’t know how to best manage a patient with major and life-threatening bleeding Read the rest of this entry »

Heavy Menstrual Bleeds on Blood Thinners – What to Do?

| Blood thinners (anticoagulants), Women and blood clots | Comments Off on Heavy Menstrual Bleeds on Blood Thinners – What to Do?

Evaluation
Warfarin (coumadin®, Janotven®) and other blood thinners often increase the amount of bleeding during menses and sometimes the number of days that a woman bleeds.  However, this does not happen in everyone – in some women there is no change in the bleeding pattern.  In general, the more vaginal bleeding a woman has, the more cramping she experiences. Since warfarin may increase the vaginal bleeding, Read the rest of this entry »

Vitamin E – Caution: Bleeding Risk

| Bleeding | 2 Comments »

Summary

A recent summary of all published good quality trials (randomized, placebo-controlled) shows that taking vitamin E supplements slightly increases a person’s risk for bleeding into the brain (reference 1). My conclusions:  (a) I caution against the use of daily vitamin E supplementation, and (b) I advise against the use of vitamin E in patients who are already at a higher risk for bleeding, such as those who are on a blood thinner (warfarin and others) or an anti-platelet drug (aspirin, Plavix® and others). Read the rest of this entry »